Kansas, 2010

Hail in Kansas, May 1, 2010

May 1, 2010 · NWS SGF · 1 event in 1 county or zone

Several strong thunderstorms developed over extreme southeast Kansas and moved northeast into central Missouri. The storms produced hail up to nickle size along the track of the storms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

Several strong thunderstorms developed over extreme southeast Kansas and moved northeast into central Missouri. The storms produced hail up to nickle size along the track of the storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at May 1, 1:22 PM CST, 1 hour 31 minutes earlier.

Area forecast discussion, May 1, 1:22 PM CST, 1 hour 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
222 PM CDT SAT MAY 1 2010

.DISCUSSION...

...OVERVIEW...
MAIN FOCUS WILL BE WITH CONVECTIVE PRECIPITATION/SEVERE CHANCES
TONIGHT AND WITH PRECIPITATION CHANCES INTO MONDAY WITH THE
EVENTUAL PASSAGE OF THE MAIN UPPER LEVEL TROUGH.

...CURRENTLY...
CURRENTLY IN BETWEEN SYSTEMS AS MAIN CONVECTIVE ACTIVITY AND
SEVERE WEATHER WHICH AFFECT THE AREA LAST NIGHT WAS CURRENTLY EAST
OF THE AREA. ANOTHER LOW PRESSURE SYSTEM WAS DEVELOPING ALONG THE
BOUNDARY DOWN IN TEXAS AND THIS ALONG WITH THE BOUNDARY WILL BE
THE MAIN FOCUS FOR LATE AFTERNOON/EVENING SEVERE CONVECTION. MORE
SHOWERY ACTIVITY HAS BEEN DEVELOPING MOST OF THE DAY SO FAR ACROSS
THE WESTERN CWA IN AN AREA OF UPPER LEVEL DIVERGENCE.

...FORECAST...

WITH MAIN DEWPOINT AXIS HAVING SHIFTED EAST OF THE CWA AND WINDS
HAVING SHIFTED TO NORTHERLY DIRECTION ACROSS THE ENTIRE
CWA...BELIEVE THE MAIN STRONG TO SEVERE THUNDERSTORM DEVELOPMENT
WILL REMAIN SOUTH AND EAST OF THE CWA THI AFTERNOON AND EVENING.
OUR MAIN ACTIVITY WILL LIKELY BE WITH THE UPPER LEVEL ENERGY WHICH
IS NOT EXPECTED TO BECOME SEVERE. STILL HAVE THE POSSIBLITY OF
STRONGER STORMS IN THE FAR EASTERN COUNTIES WITH SPC MODERATE RISK
STILL EXTENDING INTO OREGON COUNTY AND THE POTENTIAL OF HEAVY
RAIN LATER THIS EVENING/TONIGHT AND WILL LEAVE IN THE FLOOD WATCH
OUT EAST. HAVE TRIMMED FLOOD WATCH BACK HOWEVER AS MAIN
PRECIPITATION EVENT LOOKS TO END BY SUNDAY MORNING. WILL LEAVE
CURRENT SEVERE RISK GOING IN HWO UNTIL WE ARE CERTAIN THAT MAIN
SEVERE ACTIVITY WILL REMAIN SOUTH AND EAST OF THE CWA.

WILL HAVE TO WAIT UNTIL LATE MONDAY /MONDAY NIGHT BEFORE MAIN
UPPER TROUGH AXIS SHIFTS ACROSS THE AREA WHICH WILL ALLOW FOR
SMALL POPS TO CONTINUE THROUGH MONDAY ACROSS THE AREA.

WILL SEE A WARMING TREND BACK INTO THE UPPER 70S AND LOW 80S FOR
THE MID PART OF THE WEEK WITH A LOW END PRECIPITATION CHANCE
RETURNING BY WEDNESDAY NIGHT THROUGH LATE IN THE WEEK AS A FRONTAL
SYSTEM MOVES THROUGH.

LINDENBERG

&&

.AVIATION...

FOR THE 01/1800Z KSGF/KJLN/KBBG TAFS...LOW PRESSURE WILL MOVE
FROM THE ARKLATEX REGION INTO SOUTHEAST MO THIS EVENING. A WEAK SFC
RIDGE WILL MOVE INTO THE AREA LATE TONIGHT AND SUNDAY MORNING.
METSAT IMAGERY SHOWS A LARGE AREA OF CLEARING OVER NW AR/SW
MO...BUT EXPECT CLOUDS WILL FILL BACK IN LATE THIS AFTERNOON AS
LIFT INCREASES. BASED PRECIP TIMING PRIMARILY IN THE GFS...WITH
BEST CHANCES 23Z-06Z. SOME CLEARING AND LIGHT WINDS MAY LEAD TO
SHALLOW FOG ONCE AGAIN AFTER 10Z. DSA

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...FLOOD WATCH THROUGH SUNDAY MORNING FOR MOZ082-083-092-096>098-
     105-106.

KS...NONE.
&&
Hazardous weather outlook, May 1, 12:03 PM CST, 2 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
103 PM CDT SAT MAY 1 2010

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-021815-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
103 PM CDT SAT MAY 1 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

  THE HAZARDOUS WEATHER RISK LEVEL IS...SIGNIFICANT.

  WEATHER HAZARDS EXPECTED...

TORNADO RISK IS ELEVATED...
HAIL RISK IS SIGNIFICANT...
THUNDERSTORM WIND GUST RISK IS SIGNIFICANT
FLASH FLOODING RISK IS ELEVATED...
LIGHTNING RISK IS ELEVATED...

  AREAS AFFECTED AND TIMING...

ISOLATED TO WIDELY SCATTERED THUNDERSTORMS WILL BE POSSIBLE OVER
THE ENTIRE OUTLOOK AREA WITH INCREASED COVERAGE OF THUNDERSTORMS
EAST OF A BRANSON TO OSAGE BEACH LINE. SEVERE THUNDERSTORMS WILL
BE POSSIBLE AFTER 3 PM SOUTH AND EAST OF A BRANSON TO ROLLA LINE.

  DISCUSSION...

LOW PRESSURE WILL STRENGTHEN AND LIFT NORTHEAST ALONG A SURFACE
BOUNDARY TODAY. THE LOW WILL LIFT INTO SOUTH CENTRAL AND SOUTHEAST
MISSOURI WITH THE GREATEST CHANCE OF SEVERE WEATHER OCCURRING EAST
OF THE LOW. THERE WILL BE A RISK OF LARGE HAIL...DAMAGING WIND AND
ISOLATED TORNADOES OVER SOUTH CENTRAL MISSOURI FROM THE LATE
AFTERNOON INTO THE EARLY EVENING...HOWEVER THE MAIN SEVERE WEATHER
RISKS WILL REMAIN SOUTH AND EAST OF THE MISSOURI OZARKS.

IN ADDITION TO THE POTENTIAL OF SEVERE WEATHER...HEAVY RAIN WILL
BE POSSIBLE...ESPECIALLY OVER SOUTH CENTRAL MISSOURI WHICH MAY
LEAD TO SOME FLOODING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

 THERE WILL BE A LIMITED RISK FOR THUNDERSTORMS ON SUNDAY AND
 MONDAY AS THE MAIN UPPER LEVEL STORM SYSTEM REMAINS WEST OF THE
 OZARKS.

.SPOTTER INFORMATION STATEMENT...

 SPOTTER ACTIVATION MAY BE NEEDED FROM 3 PM TO 9 PM...ALONG AND
 EAST OF A LINE FROM SALEM TO BRANSON.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

LINDENBERG

In the hours before

Local storm report, May 1, 9:20 AM CST, 5 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1020 AM CDT SAT MAY 01 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     HAIL             REEDS SPRING            36.75N 93.38W
04/30/2010  E1.00 INCH       STONE              MO   POST OFFICE

&&

KARDELL
Local storm report, May 1, 9:51 AM CST, 5 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1051 AM CDT SAT MAY 01 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0450 PM     HAIL             GROVESPRING             37.40N 92.61W
04/30/2010  E1.00 INCH       WRIGHT             MO   POST OFFICE

            NICKEL AND QUARTER SIZE HAIL

&&

KARDELL
Local storm report, May 1, 10:23 AM CST, 4 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1123 AM CDT SAT MAY 01 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     HAIL             5 S WEST PLAINS         36.66N 91.85W
04/30/2010  E1.50 INCH       HOWELL             MO   PUBLIC

            RELAYED THROUGH LOCAL RADIO STATION KWPM... TIME OF EVENT
            ESTIMATED

&&

KARDELL
Local storm report, May 1, 12:51 PM CST, 2 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE SPRINGFIELD MO
151 PM CDT SAT MAY 01 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0215 PM     HAIL             4 NW MILLER             37.26N 93.89W
04/30/2010  E1.00 INCH       LAWRENCE           MO   POST OFFICE

            TIME OF EVENT ESTIMATED

0248 PM     HAIL             EXETER                  36.67N 93.94W
04/30/2010  E1.75 INCH       BARRY              MO   BROADCAST MEDIA

0300 PM     HAIL             2 S PURDY               36.79N 93.92W
04/30/2010  E1.00 INCH       BARRY              MO   AMATEUR RADIO

0305 PM     HAIL             1 S WALNUT GROVE        37.40N 93.55W
04/30/2010  E0.88 INCH       GREENE             MO   EMERGENCY MNGR

0310 PM     HAIL             WASHBURN                36.59N 93.97W
04/30/2010  E0.50 INCH       BARRY              MO   POST OFFICE

0325 PM     HAIL             WHEELERVILLE            36.84N 93.63W
04/30/2010  E0.88 INCH       BARRY              MO   EMERGENCY MNGR

0340 PM     HAIL             SELIGMAN                36.52N 93.94W
04/30/2010  E0.75 INCH       BARRY              MO   COUNTY OFFICIAL

            HAIL LASTED ONLY 2 SECONDS. FLAT, PENNY SIZED.

0355 PM     HAIL             1 SE CAPE FAIR          36.72N 93.50W
04/30/2010  E0.88 INCH       STONE              MO   AMATEUR RADIO

0355 PM     HAIL             KIMBERLING CITY         36.63N 93.42W
04/30/2010  E0.75 INCH       STONE              MO   EMERGENCY MNGR

            REPORTED BY KOEI

0400 PM     HAIL             REEDS SPRING            36.75N 93.38W
04/30/2010  E1.00 INCH       STONE              MO   POST OFFICE

0400 PM     HAIL             8 SE SPRINGFIELD        37.11N 93.18W
04/30/2010  E1.00 INCH       GREENE             MO   BROADCAST MEDIA

            REPORTED AT THE INTERSECTION OF 125 AND 60 HIGHWAYS

0414 PM     HAIL             HIGHLANDVILLE           36.93N 93.28W
04/30/2010  E1.00 INCH       CHRISTIAN          MO   PUBLIC

0450 PM     HAIL             GROVESPRING             37.40N 92.61W
04/30/2010  E1.00 INCH       WRIGHT             MO   POST OFFICE

            NICKEL AND QUARTER SIZE HAIL

0550 PM     TSTM WND DMG     PONTIAC                 36.52N 92.60W
04/30/2010                   OZARK              MO   EMERGENCY MNGR

            NUMEROUS TREES DOWN.

0555 PM     TORNADO          5 SSW GAINESVILLE       36.54N 92.48W
04/30/2010                   OZARK              MO   PUBLIC

            EXTENSIVE DAMAGE TO A FEED AND FERTILIZER BUSINESS AND
            ADJACENT HOME ALONG MISSOURI HIGHWAY 5 JUST OVER A MILE
            SOUTHEAST OF THE INTERSECTION WITH HIGHWAY W.

0610 PM     TORNADO          1 E GAINESVILLE         36.60N 92.41W
04/30/2010                   OZARK              MO   AMATEUR RADIO

0637 PM     HAIL             DORA                    36.78N 92.22W
04/30/2010  M1.00 INCH       OZARK              MO   AMATEUR RADIO

0640 PM     TORNADO          DORA                    36.78N 92.22W
04/30/2010                   OZARK              MO   LAW ENFORCEMENT

            ONE HOME AND NUMEROUS TREES DESTROYED.

0705 PM     HAIL             2 S WILLOW SPRINGS      36.96N 91.97W
04/30/2010  E1.25 INCH       HOWELL             MO   LAW ENFORCEMENT

0707 PM     HAIL             WILLOW SPRINGS          36.99N 91.97W
04/30/2010  E1.25 INCH       HOWELL             MO   LAW ENFORCEMENT

0718 PM     TSTM WND DMG     2 ESE WILLOW SPRINGS    36.98N 91.94W
04/30/2010                   HOWELL             MO   AMATEUR RADIO

            SWATH OF DAMAGE NEAR HWYS 60 AND 63. DAMAGE INCLUDED
            UPROOTED TREES AND A ROOF BLOWN OFF A STRUTURE. SEVERAL
            CARS HAD THEIR WINDOWS BLOWN OUT

0723 PM     TSTM WND DMG     2 SE WILLOW SPRINGS     36.97N 91.94W
04/30/2010                   HOWELL             MO   AMATEUR RADIO

            STRUCTUAL DAMAGE AND BUILDING AND TREE DEBRIS REPORTED AT
            HWY 60 AND 63 NEAR HILLBILLY JUNCTION

0800 PM     HAIL             5 S WEST PLAINS         36.66N 91.85W
04/30/2010  E1.50 INCH       HOWELL             MO   PUBLIC

            RELAYED THROUGH LOCAL RADIO STATION KWPM... TIME OF EVENT
            ESTIMATED

&&

DSA
Special weather statement, May 1, 2:52 PM CST, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
352 PM CDT SAT MAY 1 2010

KSZ101-MOZ077-088-093-012115-
CHEROKEE KS-JASPER MO-BARTON MO-NEWTON MO-
352 PM CDT SAT MAY 1 2010

...SIGNIFICANT WEATHER ALERT FOR EASTERN CHEROKEE...JASPER...
NORTHWESTERN NEWTON AND SOUTHWESTERN BARTON COUNTIES UNTIL 415 PM
CDT...

AT 348 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR LOWELL...OR NEAR BAXTER SPRINGS...MOVING
NORTHEAST AT 80 MPH. PENNY SIZE HAIL IS EXPECTED WITH THIS STORM.

HATCH
Local storm report, May 1, 2:53 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
353 PM CDT SAT MAY 01 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0353 PM     HAIL             BAXTER SPRINGS          37.02N 94.74W
05/01/2010  E0.75 INCH       CHEROKEE           KS   LAW ENFORCEMENT

&&

HATCH

The radar

The Tulsa radar (KINX), 119 km away, was scanning. The volume nearest the first event began at 20:52 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Cherokee

When
May 1, 2:53 PM CST
Where
Cherokee County, 0.55 mi W of Baxter Spgs
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
37.020, -94.740

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2010Every state in 2010This day in weather historyWarnings in Kansas, May 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 219727.